Many people suffering from depression or anxiety take prescription medication to alleviate their symptoms. Lexapro is one recommended medication. Some people choose to take Lexapro only until they feel their problem is resolved. Others discontinue the use of Lexapro because of side effects, ineffectiveness or some medical reason. Because Lexapro is a psychiatric drug, your body may experience withdrawal symptoms when you stop using Lexapro.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Lexipro (escitalopram) is a type of medication referred to as an SSRI, which restores the serotonin levels in the brain. Serotonin affects a person's mood.
SSRIs have a "half life," which is the term used to describe how long the medication remains in the body. Those with a short half life leave the body within 2 days. Those with a long half life can be in your system up to 4 weeks. Lexapro's half life is somewhere in between.
Some of the side effects with discontinued Lexapro use include dry mouth, fatigue and nausea, but not all patients will experience these effects. There is also a possibility that depression could return.
According to Dr. Roger Gould at MedHelp.org, patients taking Lexapro should come off the medication gradually, with the help of a doctor. He says, "Ordinarily, you would stop this gradually over a three-week period. It is not that the medication remains for so long, it's that your body has accommodated to it and [needs] to reaccommodate to its absence." The tapering off of the drug depends on the initial dosage prescribed and is usually lessened by 5 to 10 mg per week. A patient should not discontinue Lexapro use suddenly.
A patient must have discontinued his use of Lexapro for at least 14 days before starting treatment with an MAOI, another class of drugs used to treat depression. It is important to speak with a physician if discontinuing Lexapro causes any problems.
Because Lexapro is a psychiatric drug, your body may experience withdrawal symptoms when you stop using Lexapro. Because Lexapro is a psychiatric drug, your body may experience withdrawal symptoms when you stop using Lexapro. Some people choose to take Lexapro only until they feel their problem is resolved.